MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Catalog Number 4101201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Fever (1858)
Date of Event 09/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that after an autologous mononuclear cell collection (mnc) procedure the patient developed a high-grade fever immediately following the procedure.Per customer the patient was given paracetamol and iv tazocin.Blood cultures for these patients have returned negative.The patient is in stable condition.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a literature review was conducted for the organism identified by the customer.Per literature review, clostridium difficile (c.Difficile) is a gram-positive, spore-forming, anaerobic bacillus, which is widely distributed in the intestinal tract of humans and animals and in the environment.In the last decade, the frequency and severity of c.Difficile infection has been increasing worldwide to become one of the most common hospital-acquired infections.Transmission of this pathogen occurs by the fecal-oral route and the most important risk factors include antibiotic therapy, old age, and hospital or nursing home stay.The clinical picture is diverse and ranges from asymptomatic carrier status, through various degrees of diarrhea, to the most severe, life threatening colitis resulting with death.Diagnosis is based on direct detection of c.Difficile toxins in feces, most commonly with the use of eia assay, but no single test is suitable as a stand-alone test confirming cdi.Antibiotics of choice are vancomycin, fidaxomicin, and metronidazole, though metronidazole is considered as inferior (jacek czepiel et al.Clostridium difficile infection: review.European journal of clinical microbiology & infectious diseases (2019) per an internal technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot worldwide.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.11.Investigation: a literature review was conducted for the organism identified by the customer.Per literature review, clostridium difficile (c.Difficile) is a gram-positive, spore-forming, anaerobic bacillus, which is widely distributed in the intestinal tract of humans and animals and in the environment.In the last decade, the frequency and severity of c.Difficile infection has been increasing worldwide to become one of the most common hospital-acquired infections.Transmission of this pathogen occurs by the fecal-oral route and the most important risk factors include antibiotic therapy, old age, and hospital or nursing home stay.The clinical picture is diverse and ranges from asymptomatic carrier status, through various degrees of diarrhea, to the most severe, life threatening colitis resulting with death.Diagnosis is based on direct detection of c.Difficile toxins in feces, most commonly with the use of eia assay, but no single test is suitable as a stand-alone test confirming cdi.Antibiotics of choice are vancomycin, fidaxomicin, and metronidazole, though metronidazole is considered as inferior (jacek czepiel et al.Clostridium difficile infection: review.European journal of clinical microbiology & infectious diseases (2019) per an internal technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot worldwide.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, b.6, e.1, h.6 and h.11 and corrected information in b.3.Investigation: a literature review was conducted for the organism identified by the customer.Per literature review, clostridium difficile (c.Difficile) is a gram-positive, spore-forming, anaerobic bacillus, which is widely distributed in the intestinal tract of humans and animals and in the environment.In the last decade, the frequency and severity of c.Difficile infection has been increasing worldwide to become one of the most common hospital-acquired infections.Transmission of this pathogen occurs by the fecal-oral route and the most important risk factors include antibiotic therapy, old age, and hospital or nursing home stay.The clinical picture is diverse and ranges from asymptomatic carrier status, through various degrees of diarrhea, to the most severe, life-threatening colitis resulting with death.Diagnosis is based on direct detection of c.Difficile toxins in feces, most commonly with the use of eia assay, but no single test is suitable as a stand-alone test confirming cdi.Antibiotics of choice are vancomycin, fidaxomicin, and metronidazole, though metronidazole is considered as inferior (jacek czepiel et al.Clostridium difficile infection: review.European journal of clinical microbiology & infectious diseases (2019) per an internal technical report, the phenomenon of bacterial contamination in blood products, especially platelets, is known to occur.With current technologies, given the nature of microorganisms on human skin and the mechanical act of piercing the skin coupled with the fact that platelets must be incubated at room temperature it is not possible to eliminate this phenomenon from occurring.The devices terumo bct manufactures in lakewood / littleton, co, vietnam, costa rica and harmac to collect, separate and store blood products are terminally sterilized to an sal of < 1.0 x 10-6.Additionally, a sterility assurance system has been designed and employed to ensure this sal will be achieved for every product manufactured.Therefore, it may be concluded bacterial contamination observed in collected blood products from terumo bct devices is most likely due to the inherit hazard of collecting blood as it relates to bacterial contamination.A disposable complaint history search was performed for this lot and found no reports for similar issues on this lot worldwide.A review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Root cause: a root cause assessment was performed for this complaint.Based on the available information a definitive root cause for the microbial contamination and subsequent medical intervention could not be determined but it is likely due to one or a combination of the possible causes listed below: improper venipuncture technique introduces bacteria at access site resulting in bacterial growth in product bag.Complications associated with use of catheter access.Species was endogenous and originated from the patient.Compromised sterility of the disposable set.
 
Event or Problem Description
The customer reported that after an autologous mononuclear cell collection (mnc) procedure the patient developed a high-grade fever immediately following the procedure.The patient tested positive for clostridium difficile +ve ((b)(6) 2024) and was subsequently administered iv tazocin (a combination antibiotic of piperacillin and tazobactam) and paracetamol to treat the fever the patient is in stable condition.Specific patient id was not available.Pursuant to directive 95/46/ec on the protection of individuals with regard to the processing of personal data and on the free movement of such data, the processing of personal data outside of the european union is highly regulated and strictly limited.Therefore, in compliance with this directive, terumo bct is unable to obtain personal data, as defined by the directive, related to patients or donors located within the european union.The collection set is not available for return because it was discarded by the customer.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key20726142
Report Number1722028-2024-00474
Device Sequence Number21080015
Product Code LKN
UDI-Device Identifier05020583101203
UDI-Public05020583101203
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/01/2024
Device Catalogue Number4101201
Device Lot Number2211096141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/27/2024
Supplement Date Received by Manufacturer12/11/2024
12/13/2024
01/21/2025
Initial Report FDA Received Date11/19/2024
Supplement Report FDA Received Date12/13/2024
01/06/2025
01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient Age64 YR
Patient SexFemale
Patient Weight65 KG